Man smokes cigarette and reads instructions

Opioid Addicts Get High with Over-the-Counter Anti-Diarrhea Drugs

By
Man smokes cigarette and reads instructions

The use of alternative drugs in opioid addicts is on the rise. Much more affordable than opioid prescriptions, and deceptively “safer” than street heroin, is an over-the-counter box of Imodium A-D. High doses of this anti-diarrhea medicine are used to treat withdrawals and experience highs for a fraction of the cost.

The medicine reportedly has the same effects on the body as morphine, oxycodone, and heroin. Big box stores like Costco sell anti-diarrhea medicine in bulk meaning addicts have easy, unsuspicious access to this medicine. The tablets can be purchased in quantities up to 400 tablets for as little as $10. Addicts would need to take between 50 and 300 pills to experience any amount of high.

Here's what you really need to know about the dangers of loperamide as a way to get through withdrawal symptoms and get high.

Since the tablets are sold over the counter they are mistakenly viewed as posing little to no health risk. However, this couldn’t be further from the truth.

How Anti-Diarrhea Medication Works

Anti-diarrhea medication works by stimulating nerves responsible for relaxing or tightening gut muscles with the chemical loperamide. A bowel movement is stopped because the chemical instructs the nerves in the gut to tighten. When large amounts of this chemical enter the bloodstream, especially when there is no bowel movement, the entire body function is thrown into chaos. The greater amount of loperamide in the body, the more susceptible the body is to shutting down. Too much loperamide can cause electro conductors to activate in the heart. As a result, palpitations and sudden deaths can occur.

The Dangers of Using Loperamide to Get High

The use of anti-diarrhea medication is often cited by recovering addicts as a means to manage withdrawal symptoms. While users may use this method to prevent withdrawal sickness for a short period of time it will eventually lead to death. This was the case for two users who overdosed on loperamide after taking high dosages of anti-diarrhea medication. In a study by Dr. Eggleston, a toxicologist at SUNY Upstate Medical Center, one patient collapsed and was pronounced dead after arriving at the hospital; another went into cardiac arrest and died on the spot. Loperamide is especially dangerous because the chemical isn’t detected in toxicology reports. In other words, if someone who has overdosed on the chemical is brought into a hospital for emergency treatment, doctors will not be able to trace the cause because the chemical does not appear in urine samples or lab tests. As a result, doctors may be misled by the reported absence in the patient’s body. In turn this may make it difficult, if not impossible, to provide the best course of action necessary to help the patient.

Help is Always an Option

Taking over the counter anti-diarrhea medication is never a safe alternative for other opioids. If you or a loved one are suffering with addiction, you don’t have to endure it alone. Speak to someone who can get you the help you need before addiction drives you to a point when it's too late.

If you or someone you know is seeking help from addiction, please visit our directory of treatment centers or call 800-772-8219 to speak to a treatment specialist.

References:

[1] https://www.nytimes.com/2016/05/11/health/imodium-opioid-addiction.html

Stay Connected
Subscribe to our newsletter to get addiction help, recovery inspiration and community tips delivered to your inbox.
No Thanks. I’m not Interested